Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 24, NWS Midland/Odessa, TX

June 5, 200817 counties in Texas

NWS Midland/Odessa, TX issued this wind advisory at Jun 5, 2008, 12:10 AM CDT for 17 counties in Texas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2008, 12:10 AM CDT (05:10 UTC)
Expired
Jun 5, 2008, 4:00 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 15 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4000 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 050510
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 AM CDT THU JUN 5 2008

...HIGH WINDS OCCURRING ACROSS THE GUADALUPE MOUNTAINS...

.THE WIND HAS PICKED UP EARLY ACROSS WEST TEXAS WITH THE APPROACH 
OF THE UPPER TROUGH.  THE GUADALUPE MOUNTAINS HAVE ALREADY REACHED
HIGH WIND CRITERIA AS OF MIDNIGHT.  A HIGH WIND WARNING IN EFFECT
FOR TODAY HAS BEEN EXTENDED FORWARD TO BEGIN AT MIDNIGHT.  IN 
ADDITION VERY GUSTY WINDS HAVE BEGUN ACROSS THE PERMIAN BASIN AS OF 
MIDNIGHT.  A WIND ADVISORY IS IN EFFECT FOR THE PERMIAN BASIN AS OF
MIDNIGHT TO 4AM.  THE WIND IS EXPECTED TO DECREASE ACROSS THE PLAINS
BEFORE SUNRISE AND MAY PICK UP AGAIN DURING THE DAY.

THESE WINDS WILL MAKE TRAVEL HAZARDOUS...ESPECIALLY FOR THOSE
DRIVING HIGH PROFILE VEHICLES THROUGH GUADALUPE PASS ON U.S.
62/180 THURSDAY. MOTORISTS ARE URGED TO EXERCISE EXTREME CAUTION
IF TRAVELING THROUGH GUADALUPE PASS THURSDAY.

NMZ027-TXZ258-051200-
/O.EXT.KMAF.HW.W.0046.080605T0510Z-080606T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1110 PM MDT WED JUN 4 2008

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MDT THURSDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 9 PM MDT THURSDAY. 

SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUST OVER 70 MPH WILL BE POSSIBLE
ACROSS THE GUADALUPE MOUNTAINS THE REMAINDER OF TONIGHT THROUGH
THE DAY THURSDAY AND INTO THE EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

TXZ045>048-050>053-060>063-067>070-075-050900-
/O.NEW.KMAF.WI.Y.0024.080605T0510Z-080605T0900Z/
GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-
INCLUDING THE CITIES OF...SEMINOLE...LAMESA...GAIL...SNYDER...
ANDREWS...STANTON...BIG SPRING...COLORADO CITY...KERMIT...
ODESSA...MIDLAND...GARDEN CITY...MONAHANS...CRANE...MCCAMEY...
RANKIN...BIG LAKE...FORT STOCKTON
1210 AM CDT THU JUN 5 2008

...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT EARLY THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CDT EARLY THIS MORNING. 

SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 50 MPH WILL BE POSSIBLE
THE REST OF THE NIGHT.  THIS WIND MAY DECREASE BEFORE SUNRISE.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jun 4, 10:24 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 4, 10:24 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1024 PM CDT WED JUN 4 2008

.UPDATE...
HAVE ALLOWED THE RED FLAG WARNING AND WIND ADVISORY TO EXPIRE AT
05/03Z AS SCHEDULED. WINDS MAY FLIRT WITH HIGH WIND WARNING
CRITERIA THROUGH GUADALUPE PASS FOR A FEW MORE HOURS BEFORE
SUBSIDING...FOR NOW. DRYLINE MADE A RUN BACK TO THE WEST A BIT
HARDER THAN EARLIER FORECAST...AND WEVE UPDATED THE DEWPOINT
GRIDS ACCORDINGLY. TEXT OUT SHORTLY...GRAPHICAL AND WEB-BASED
PRODUCTS TO FOLLOW.

&&

.PREV DISCUSSION... /ISSUED 715 PM CDT WED JUN 4 2008/

AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS. A
RETREATING DRYLINE WILL BRING WINDS AROUND TO A MORE SOUTH TO
SOUTHEASTERLY DIRECTION AT MOST TERMINALS THIS EVENING. GUSTY
WINDS ARE EXPECTED THIS EVENING...ESPECIALLY AT KMAF AND KFST
WHERE SUSTAINED WINDS NEAR 20KTS AND GUSTS AROUND 30KTS CAN BE
EXPECTED THROUGH AT LEAST 05Z. AS THE SURFACE-BASED INVERSION
STRENGTHENS LATE TONIGHT...SURFACE WINDS WILL TEMPORARILY
DECREASE...BUT THE LOW-LEVEL JET WILL CONTINUE AROUND 45KTS. WITH
THIS IN MIND...WE WILL CONTINUE TO MENTION LLWS AT KMAF. GUSTY SOUTH
TO SOUTHWEST WINDS WILL DEVELOP ACROSS ALL TAF SITES BY 16Z
TOMORROW.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 9 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 8 AM TO 9 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 8 AM TO 9 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

06/70
Hazardous weather outlook, Jun 4, 10:44 AM CDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1044 AM CDT WED JUN 4 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051545-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1044 AM CDT WED JUN 4 2008 /944 AM MDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A VERY DANGEROUS FIRE WEATHER DAY IS EXPECTED ACROSS SOUTHEAST
NEW MEXICO AND WEST TEXAS AS HOT TEMPERATURES AND VERY LOW RH/S
PERSIST AND WINDS INCREASE.  A RED FLAG WARNING IS IN EFFECT FOR
ALL AREAS THIS AFTERNOON THROUGH EARLY THIS EVENING.

STRONGER WINDS ARE EXPECTED AREAWIDE TODAY.  SOUTHWEST WINDS OF
35 TO 45 MPH WITH GUSTS TO 65 MPH CAN BE EXPECTED THIS AFTERNOON
IN THE GUADALUPE MOUNTAINS. IN ADDITION...SOUTHWEST WINDS OF 25 TO
35 MPH WITH GUSTS TO 45 TO 50 MPH CAN BE EXPECTED ACROSS THE
SOUTHEAST NEW MEXICO PLAINS...VAN HORN AREA...UPPER TRANS PECOS
REGION...DAVIS MOUNTAINS AND MUCH OF THE PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER DAY OF POTENTIALLY VERY DANGEROUS FIRE WEATHER CONDITIONS ARE
POSSIBLE ACROSS MUCH OF THE AREA THURSDAY.

SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH WILL BE POSSIBLE
THURSDAY ACROSS THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:58 AM CDTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 11 more14 hr

Nearby

Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.